Treating patients on Clozapine
Clozapine, tradename Clozaril® or Clopine®, is a medication regulated by the TGA, subsidised under the Highly Specialised Drugs Program. The medication may cause serious side effects in a small proportion of the population especially if stopped abruptly or recommenced at the regular dose after therapy interruption or non compliance.
What you must do
If a patient admitted to your ward is prescribed clozapine then you must:
- Contact the patient’s community clozapine coordinator (PDF 34KB)
- If the patient has missed the medication for 48 hours, clozapine must be re-titrated from 12.5mg to reduce the risk of serious side effects. Contact your local psychiatry team for advice.
- Patients who have commenced clozapine within the last 18 weeks will require weekly complete blood picture (CBP) monitoring. From 18 weeks patients require four weekly CBP monitoring. This is to monitor the white cell count for agranulocytosis and neutropenia, a side effect that will place the patient at risk of infection, sepsis and death.
- If clozapine is missed or ceased, the patient may have rebound acute psychosis, which will need to be treated accordingly – contact your local psychiatry team for advice.
- Cessation of smoking may cause substantial rises in the clozapine levels, with potential for complications to occur, including sudden death. Contact your local psychiatry team for advice. Monitor for signs of clozapine toxicity.
- Other side effects include myocarditis, arrhythmia, pulmonary embolus, seizures, acute renal failure and severe constipation. These may be silent events with the patient not complaining of symptoms.
Further information and assistance
You can access further information through the following:
- Clozapine Coordinators, see the fact sheet for a list of contacts (PDF 34KB) either in Community Clozapine clinics or inpatient units
- Community Based Information System (CBIS) accessible by emergency department mental health teams, local Consult Liaison Psychiatry teams and Mental Health Triage.